Montana, 2007

Hail in Montana, July 2, 2007

July 2, 2007 · NWS BYZ · 2 events in 2 counties and zones

An isolated severe thunderstorm moved across a few northern counties in the Billings County Warning Area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

An isolated severe thunderstorm moved across a few northern counties in the Billings County Warning Area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Jul 2, 10:03 PM MST, 1 hour 5 minutes earlier.

Area forecast discussion, Jul 2, 10:03 PM MST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
1103 PM MDT MON JUL 2 2007

.SHORT TERM...VALID FOR TUE AND WED...

UPDATE TO CHANCEL SEVERE THUNDERSTORM FOR SOUTHEAST MONTANA.

PREVIOUS DISCUSSION.
WARM 700 MB TEMPERATURES HAVE KEPT THE ACTIVITY QUIET ACROSS
THESE AREAS TONIGHT. STILL A THREAT FOR A SEVERE THUNDERSTORM
ACROSS THE EAST AS THE UPPER LEVEL SHORTWAVE ACROSS WESTERN
MONTANA PUSHES EAST OVERNIGHT. WILL KEEP THE SEVERE MENTION THE
REST OF THE NIGHT ACROSS THE EAST. ALSO HAVE TAPERED POPS
OVERNIGHT ACROSS THE WEST FROM 06-09Z AND ACROSS THE CENTRAL FROM
09-12Z AS THE SHORTWAVE SHOULD LEAVE SHOWERS AND THUNDERSTORMS
MAINLY ACROSS THE EAST LATE TONIGHT. TEMPERATURES LOOK ON TRACK
AND ONLY MADE A FEW CHANGES THERE. TEMPERATURES SHOULD BE MILD
ACROSS THE EAST OVERNIGHT AND A LITTLE COOLER BEHIND THE FRONT
ACROSS THE WEST. SOLUM/RICHMOND

.LONG TERM...VALID FOR THU...FRI...SAT...SUN...MON...

OVERALL EXTENDED FORECAST IN GOOD SHAPE AND HAVE NOT MADE ANY
MAJOR CHANGES. MODELS CONTINUE TO PROG A LARGE RIDGE WITH 594-597
HEIGHTS OVER THE FORECAST AREA FOR THURSDAY AND FRIDAY. 700MB AND
500MB LEVELS LOOK QUITE DRY AND NOT EXPECTING ANY THUNDERSTORM
ACTIVITY DURING THIS TIME SO HAVE REMOVED THE 5 AND 10 POPS
ACROSS THE CENTRAL AND WESTERN ZONES. THE EXCEPTION WILL BE OVER
THE SOUTHWEST MOUNTAINS WHERE A SLIGHT CHANCE WILL EXIST FOR A
THUNDERSTORM. COOL FRONT STILL PROGGED TO MOVE ACROSS THE
FORECAST AREA LATE FRIDAY NIGHT INTO SATURDAY MORNING WITH A
SECONDARY FRONT SATURDAY NIGHT INTO SUNDAY MORNING. A FEW WEAK
DISTURBANCES FLATTEN THE RIDGE FOR THE WEEKEND BUT STILL NOT A
LOT OF MOISTURE WITH WHICH TO WORK. IN ANY CASE..WILL CONTINUE
WITH A SLIGHT CHANCE FOR A THUNDERSTORM FOR THE WEEKEND. HOTTEST
DAY LOOKS TO BE FRIDAY. MIXING TO 550MB COMBINED WITH PRE-
FRONTAL WARMING WILL RESULT IN AFTERNOON READINGS HITTING THE
CENTURY MARK AND POSSIBLY A BIT HIGHER ACROSS MOST AREAS. ZONAL
FLOW ALOFT AND LOWER HEIGHTS FOR THE WEEKEND WILL RESULT IN
SLIGHTLY COOLER TEMPERATURES WITH READINGS COOLING INTO THE UPPER
80S BY SUNDAY. HOOLEY

&&

.AVIATION...

A STRONG DISTURBANCE WILL PUSH A COLD FRONT FROM WEST TO EAST
ACROSS THE AREA TONIGHT. ISOLATED TO SCATTERED THUNDERSTORMS WILL
BE POSSIBLE ALONG AND AHEAD OF THE SYSTEM AS IT MOVES THROUGH...WITH
MVFR VISIBILITIES IN RAIN ALONG WITH THE POTENTIAL FOR LARGE HAIL
AND VERY STRONG WIND GUSTS. THE THREAT OF THUNDERSTORMS WILL
DIMINISH OVER WESTERN SECTION AROUND MIDNIGHT...CENTRAL SECTIONS
AFTER 3 AM. CONVECTION WILL LIKELY CONTINUE WELL INTO TOMORROW
MORNING FOR THE FAR EASTERN SECTIONS OF THE FORECAST AREA AROUND
BAKER. OUTSIDE OF CONVECTION...VFR CONDITIONS WILL PREVAIL THROUGH
TOMORROW. CHAMBERS

&&

.PRELIMINARY POINT TEMP/POPS...

    TUE     WED     THU     FRI     SAT     SUN     MON
-----------------------------------------------------------
BIL 064/087 059/092 063/094 064/100 065/096 064/089 062/087
    21/U    00/U    00/U    00/U    02/T    22/T    20/U
LVM 055/084 053/090 054/094 056/100 056/093 056/087 054/087
    21/U    00/U    20/U    00/U    02/T    22/T    20/U
HDN 065/091 057/096 061/097 062/103 063/100 062/093 060/095
    21/U    10/U    00/U    00/G    02/T    22/T    20/B
MLS 069/089 063/094 064/095 065/101 066/098 066/090 064/088
    42/T    10/U    00/U    00/G    01/U    12/T    20/B
4BQ 066/090 062/096 065/095 065/102 065/099 064/092 062/089
    32/T    10/U    10/U    00/G    01/U    12/T    20/B
BHK 067/087 061/089 060/091 061/097 062/094 064/086 062/084
    42/T    10/U    00/U    00/U    01/U    12/T    20/B
SHR 062/089 057/092 057/097 058/100 058/097 059/089 057/088
    22/T    11/U    20/U    00/U    02/T    22/T    20/B

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Jul 2, 10:18 PM MST, 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
1118 PM MDT MON JUL 2 2007

MTZ028>042-056>058-063>068-WYZ098-099-040530-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
1118 PM MDT MON JUL 2 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Billings radar (KBLX), 84 km away, was scanning. The volume nearest the first event began at 06:08 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Musselshell

When
July 2, 11:08 PM MST
Where
Musselshell County, Musselshell
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.520, -108.080

Hail, Rosebud

When
July 2, 11:20 PM MST
Where
Rosebud County, 3.15 mi SW of Bascom Siding
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
46.600, -107.800

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2007Every state in 2007This day in weather historyWarnings in Montana, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 47094, 47095.